Q. Someone wrote to you about joint pain going away after the Moderna vaccination. I have a similar story.
About five years ago, as I walked to the tailgate of my own truck, another truck rolled toward me. The parking brake on the truck must not have been set.
It slammed into my truck, pinning my left shoulder between both trucks’ brake lights and bending my bumper.
My entire arm turned yellow and purple. I could not even lift a coffee pot. Years of therapy have not stopped the pain.
This spring, I received the J&J vaccination in my left shoulder (the injured one). Eight days later, I had no pain, but I did not know why.
After reading your article, it all made sense. I’ve now had six weeks of relief and am crossing my fingers it continues.
A. Several weeks ago, we heard from a few readers that the Moderna vaccine against COVID-19 unexpectedly eased restless legs syndrome. Then others began to report improvements in joint pain after vaccination.
Not everyone experienced benefit, though. We have received a few comments indicating increased pain in joints following a vaccination. At this point, there is not enough data to discern a consistent pattern.
Q. In March 2020, I came down with COVID-19, although, at the time, I thought it was just a mild case of the flu.
Since then, I’ve had severe shortness of breath as well as muscle and joint aches and pains. My senses of taste and smell come and go. I also have a dry cough and fatigue that comes on so suddenly, I have to sit down immediately.
I’ve had every test known to man, but nothing shows up. My biggest issue is shortness of breath.
A. Your description fits post-COVID-19 syndrome. People with such symptoms often refer to themselves as “long-haulers.” Other symptoms can include chest pain, heart palpitations, cough, brain fog and headache.
Many people suffering PCS were not very sick initially. Their COVID-19 symptoms were mild to moderate, but months later they are debilitated.
Clinics are cropping up around the world to treat long COVID-19 complications, but there are few clear answers about the best therapies.
If you would like to learn more about this condition, you can listen to our free podcast No. 1254: Combating the Long-Term Effects of Post-COVID-19 Syndrome available at peoplespharmacy.com.
Q. I was on Cymbalta for about a year to treat pain in my shoulder and neck. When it was diagnosed as a torn rotator cuff, the doctor said I could get off the drug. He gave me 30 mg for a week and said I would be fine. I had been on 60 mg.
I did as I was told. Once I finished that week of 30 mg doses, I was pretty sick. I had horrible stomach pain, diarrhea and headaches. I felt so nauseated and dizzy that I was miserable.
I also fly off the handle easily and feel like I never get enough rest. I’m wondering how long this withdrawal will take. They should really tell people to wean off slowly and not so suddenly.
A. Duloxetine (Cymbalta) is prescribed for pain as well as depression. Doctors have a name for the symptoms you describe: discontinuation syndrome. As you have noted, it can be extremely challenging.
To avoid such distress, medications like duloxetine should be tapered gradually. This could take months instead of weeks. We discuss this process in our eGuide to Dealing with Depression.
You can find this electronic resource in the Health eGuides section at peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.